Tucoprim Powder

Miniature Horse Talk Forums

Help Support Miniature Horse Talk Forums:

Kathleen

Member
Joined
Dec 5, 2002
Messages
10
Reaction score
0
Warning to all Miniature Horse owners.... Our horse had an absess that needed to be hot packed. It was starting to get soft, so our vet wanted to use Tucoprim powder v/s a Pen shot. His neck was already so sore. Treated the horse for 5 days and was eating and drinking well. The sixth day he went off food and his temp fell to 95.5 degrees. The Vet and I could not figure it out. Decided to lance the absess to relieve the pressure. Started showing us twiches all over his body. Gave a bag of fluids and about 1/2 hr later started Peeing Blood waste. Decided to take him to the vet hospital. Arrived and 3 hrs later found out that the Tucoprim was killing off all his red blood cells. His white count was way high and was attacking his red cells. NEEDS A Blood transfusion. Went to another hospital to have this done. I was shocked that he made it to the hospital. He arrived and 20 min's later started getting blood. Did well the first day but the 2nd day started having seizures. Did some more test's and this am is not doing well. He needed steroids and of course not he has founderd in 3 hoofs.

The vets said it was his reaction to Tucoprim. I have never seen anything like this before. Just wanted to warn everyone, as this is a new drug.

Also this horse has never been sick or needed vet care in the past 16 years, so do not know if it was just his reaction or not. I will NEVER use this medicine again.
 

runamuk

Well-Known Member
Joined
Dec 1, 2002
Messages
2,604
Reaction score
0
Hate to say this BUT that is the type of thing that can happen with any medication.......

sorry about your ordeal

I love tucoprim and have had great results when I have used it......

also it isn't that new and it is a combo of two types of antibiotic......last time I used it was about 3 years ago
 
Last edited by a moderator:

hhpminis

Well-Known Member
Joined
Dec 5, 2003
Messages
1,733
Reaction score
1
Location
Otis Orchards, Washington (just east of Spokane)
Oh my goodness, I am so sorry!

I am afraid that runamuk is right though, this can happen with any drug. Different horses react differently to drugs just as some people can take penicillin and some cant.

I will keep him in my thoughts and you too. Big Hugs to you!

Runamuk, what 2 drugs are used in this powder. I have never used it myself.
 

Miniv

Well-Known Member
Joined
Nov 30, 2002
Messages
12,747
Reaction score
680
I'm sorry for everything your horse had to go through!

We've used Tucoprim for a few years now without any problem. Wonder if it was an unusual allergic reaction for your individual horse?

MA
 

shminifancier

Well-Known Member
Joined
Feb 24, 2004
Messages
1,232
Reaction score
0
Location
Western Wisconsin
Yes I also have to agree with the others just like some horses never have a reaction to any WNV and some do. Just like people react one way to a vaccine and others can take it with little to no reaction. I am sorry this happens but like I say even people do this to some vaccines and some meds even..
 

Tabitha

Well-Known Member
Joined
Jun 17, 2004
Messages
80
Reaction score
0
Location
Manitoba
Here it's sold under the brand name "Uniprim". I've used it with great results, on horses ranging from the age of 1 week up to 14 years. I won't be without it in my medicine cabinet.
 

Lewella

Well-Known Member
Joined
Aug 20, 2003
Messages
1,729
Reaction score
17
I've also used Tucoprim for several years with no ill effects. As others have said, this was very likely an individual allergic reaction. Drug allergies can happen in animals just like in people - I have a gelding who is allergic to Rompun (a common sedative) and one of my daughters is allergic to penicillin.
 

Boinky

Well-Known Member
Joined
Feb 25, 2004
Messages
1,979
Reaction score
0
Location
Kentucky
it's definatly not new. It was prescribed to a mini i had FIVE YEARS ago. I've used it on big and little horses since with no problems infact it seems to work great. Sorry to hear about the problems you had! that sounds terrible!
 

wpsellwood

Well-Known Member
Joined
Nov 10, 2004
Messages
1,513
Reaction score
8
Thank you for sharing your experience with us all. It will be something to watch for. I havent had any problems either, but in case something was to come up like this I will know what the problem is. I hope your horse is ok.
 

Charlotte

Well-Known Member
Joined
Nov 30, 2002
Messages
3,224
Reaction score
28
Location
Oklahoma City, OK
What a tragic occurance. I am so sorry.

This drug has been on the market for many years originally marketed for equine as Tribrissen.......back in the 80s.

Charlotte
 

Magic

Well-Known Member
Joined
Dec 1, 2002
Messages
4,462
Reaction score
3
That's awful! I hope your horse will be ok.
 

Kathleen

Member
Joined
Dec 5, 2002
Messages
10
Reaction score
0
Magic said:
That's awful!  I hope your horse will be ok.
458959[/snapback]

Thanks for all of your prayers. We had to put the horse down on Tuesday Night. He was in really bad shape, to much pain and to hard to watch him suffer.

I thought this was a new drug. Sorry but it is not, just new to me. Still will never use it again.
 

Magic

Well-Known Member
Joined
Dec 1, 2002
Messages
4,462
Reaction score
3
OMG, Kathleen, I am SO sorry.
How awful.

Thanks for the warning on the Tucoprim, now we know it can have devastating effects. My condolences.
 

frekles93

Well-Known Member
Joined
Dec 1, 2002
Messages
340
Reaction score
0
[SIZE=14pt]I too have used it with no problems....just got a mare off of it for a bad tooth that was pulled.....[/SIZE]

April
 

Latest posts

Top